Chest pain after taking vitamins

Tags , , ,

Vitamins are essential micronutrients (the body needs them in small quantities) that help in the body’s metabolism. Many people take vitamin supplements daily. However, sometimes these essential vitamins might cause chest pain.

Chest pain after taking vitamins

Esophagus and stomach problems are the most common triggers of experiencing chest discomfort after taking vitamin supplements:

  • esophagitis
  • reflux
  • allergy

Pill-induced esophagitis

A short but informative video by Mayo Clinic about pill-induced esophagitis. Duration: 2:15.

Pill-induced esophagitis happens when pills get stuck in the esophagus. The pill irritates the esophagus and the contents of the pill might leak out in the esophagus, instead of the stomach, which could damage the tissues.

This condition presents with pain in the center of the chest, behind the breastbone (retrosternal pain).

Prolonged contact of an irritant and the esophagus lining causes injury and ulcer formation, which are most commonly located in the middle third of the esophagus.

The extent of damage depends on the:

  • size and shape of the table
  • position in which you are taking the pill
  • amount of fluid swallowed with pill

Risk factors of chest pain after taking vitamins due to esophagitis:

  • diabetes
  • high blood sugar levels
  • kidney diseases
  • HIV
  • weak immune system
  • long-term steroid therapy
  • age

Common symptoms of pill-induced esophagitis:

These simple steps should help to prevent pill-induced esophagitis:

  • Avoid excessive intake of vitamins.
  • Drink a sufficient amount of fluids while taking pills to flush them down to the esophagus and stomach.
  • Always take medicine in an upright position.
  • Eating something before ingesting tablets can lubricate the lining of the esophagus.

If you still feel chest pain despite following these measures, you must consult a health professional. Endoscopy is used in the diagnosis of esophagitis.

Can you be allergic to vitamins?

In rare cases, it is possible to be allergic to certain types of vitamins. The risk of an allergic reaction is higher when taking multivitamins.

Depending on your other symptoms, chest pain might indicate an allergy. Other typical allergic reactions are:

  • rashes, hives
  • runny nose, itchy eyes
  • swollen body parts, usually the lips, tongue, or mouth
  • stomach pain
  • vomiting
  • diarrhea

Even though not common, sometimes allergy can cause serious breathing problems (anaphylaxis), which requires immediate help.

If you think your chest pain after vitamin intake is caused by an allergy, you should consult an allergist and get tested.

Chest pain and reflux after taking vitamins

Vitamin pills might irritate the lower esophageal sphincter and trigger reflux symptoms, especially in people with GERD (gastroesophageal reflux disease).

Acidic stomach content might creep out of that sphincter and flush back to the mouth, causing stabbing chest pain (heartburn).

Sometimes digestive juices creep up all the way to the throat, causing symptoms there (e.g. coughing, phlegm, lump in throat). This condition is called silent reflux.

GERD is associated with the following symptoms:

  • sour taste in the mouth
  • coughing
  • burning pain in the center of the chest
  • nausea and vomiting

The following tips might help to relieve reflux symptoms triggered by the ingestion of vitamin supplements:

  • take smaller pills
  • eat plenty of fruits and vegetables
  • take whole grains
  • don’t lie down immediately after taking vitamins
  • do not take vitamins with an empty stomach
  • do not take vitamins before exercise
  • try vitamins in chewable, dissolved, or powdered form
  • do not take vitamins after spicy foods or coffee

In severe chest pain and acid reflux, discontinue vitamins entirely and consult your doctor.

Lower chest pain after taking vitamins

Dull chest pain in the lower chest and upper stomach is usually associated with inflammation of stomach mucosa (gastritis).

Vitamin C is the most common cause of vitamins induced gastritis. Vitamin E may also cause gastritis.

Taking vitamin supplements on an empty stomach is a common trigger of symptoms.

Preventive measures for gastritis are the same as for GERD.

Chest pain caused by gastritis does not radiate into other body parts, which is one of the key differences between gastritis and a heart attack.

Vitamin C and chest pain

Too much vitamin C or taking vitamin C pills on an empty stomach might trigger symptoms like chest and stomach pain.

Excessive vitamin C supplements also cause bone pain due to the formation of painful bone spurs.

Vitamin C is beneficial for immune functions, the formation of collagen in the body, and lowering blood pressure but sometimes it may cause unwanted side effects.

Besides chest pain, these are the most common symptoms vitamin C may trigger:

  • stomach ache or cramps
  • heartburn
  • nausea and vomiting
  • diarrhea
  • abdominal discomfort
  • sleeping problems

Discontinue vitamin C if you feel any of the above-given symptoms, follow preventive measures. If you still feel severe chest pain, you must consult a doctor.

Moreover, vitamin C can exacerbate symptoms of existing medical conditions. People with the following problems are more at risk of experiencing chest pain after vitamin C:

  • hemochromatosis (storage of excess iron in the body)
  • irritable bowel syndrome (IBS)
  • inflammatory bowel disease (IBD)
  • hepatitis, and kidney problems
  • acid reflux

Instead of dietary supplements, you can try these foods, which are naturally rich in vitamin C and are unlikely to cause symptoms:

  • broccoli
  • tomatoes
  • yellow and orange fruits
  • citrus fruits
  • strawberries
  • kiwifruits
  • bell peppers
  • grapefruits

Pregnant women can take these foods as rich sources of vitamin C instead of pills and avoid unwanted effects of vitamin supplements.

Lower chest pain after taking vitamin C

Ascorbic acid, or vitamin C – as the name suggests – increases the acidity of the stomach and might cause irritation.

Excessive use of vitamin C (less than 2000mg/day seems to be safe) can lead to gastritis or peptic ulcer disease, as the ascorbic acid decreases the pH of the stomach and increases acidity, causing injury to the stomach lining.

Such injuries increase the risk of ulcer formation, which might trigger stomach pain and in some cases lower chest pain.

Chest pain due to vitamin C induced peptic ulcer disease or gastritis can be prevented by the following measures:

Vitamin C also causes reflux esophagitis, a complication of gastroesophageal reflux disease, which also causes chest pain after taking vitamins.

Chest pain after taking vitamin D

Vitamin D alters the calcium levels in your body which might lead to both mild (nausea, vomiting) and severe problems like a heart attack.

Since vitamin D is fat-soluble, long-term excessive intake might cause it to accumulate in the liver and cause symptoms.

Too much vitamin D might cause a condition called hypercalcemia, in which the calcium levels of the blood get too high, causing symptoms like:

  • irregular heartbeat, skipping a heartbeat – which might feel like chest pain
  • nausea, vomiting
  • constipation
  • brain disruptions
  • kidney stones
  • depression, fatigue

High calcium levels in the blood cause calcium deposition, leading to calcification in arteries and valves of the heart. This condition can lead to severe complications like a heart attack.

Signs and symptoms of heart problems due to vitamin D intake are:

  • chest pain in the left side
  • irregular heartbeat
  • skipping heartbeat
  • palpitations
  • high blood pressure
  • fatigue
  • dizziness

If you feel chest pain radiating to the left shoulder, the jaw, neck, and left arm, immediately visit the nearest hospital as it is a medical emergency!

Rib pain after taking vitamin D

Intake of vitamin D for longer periods can cause an elevation in the blood calcium levels (hypercalcemia) and decreased bone density, bones become prone to fractures.

Features of hypercalcemia due to vitamin D toxicity are:

  • painful bones
  • increased rate of fracture
  • rib pain
  • increase in fall rate of body
  • severe backbone and joint pain
  • change in the posture of the body
  1. How to prevent chest pain after vitamin intake?

Vitamins are necessary for the immune functions of our body, and you can never taper them off completely.

However, you must be aware of the recommended dosages and take vitamin supplements within limits. Excessive intake may cause serious complications.

These simple steps can prevent you from chest pain associated with vitamin intake:

  • Always prefer natural sources of vitamins, a pill can’t have all the nutrients, but your pantry can.
  • Do not exceed recommended doses of vitamins, this will give you no extra benefit and might lead to serious symptoms.
  • Prefer multivitamins as they are less likely to trigger symptoms.
  • Take supplements with plenty of fluids. As vitamin supplements are fairly large, they might get stuck in your food pipe or esophagus.
  • If you feel chest pain, stop taking that vitamin and visit your physician.

Final thoughts

Vitamins are beneficial for growth and development, metabolism, and a strong immune system.

However, consuming too much of them – mostly in the form of dietary supplements – can lead to chest pain due to acid reflux, heartburn, heart issues, or kidney problem.

Therefore, in case of chest pain after taking vitamins, be cautious and visit your physician to evaluate the underlying cause properly.

This article has been written by:

Dr. Shama Nosheen

Department of Medicine and Surgery,
Nishtar Medical University and Hospital